South Dakota, 2020Hail and Damaging Winds in South Dakota, July 8, 2020
July 8, 2020 · NWS FSD · 5 events in 3 counties and zones
A potent environment with 2500-3000 J/kg MLCAPE remained weakly capped until a wave moved across northern Nebraska by mid to late evening. Clusters of thunderstorms developed and organized into short bowing segments, which produced spotty damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $36,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent environment with 2500-3000 J/kg MLCAPE remained weakly capped until a wave moved across northern Nebraska by mid to late evening. Clusters of thunderstorms developed and organized into short bowing segments, which produced spotty damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 8, 5:01 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 8, 5:01 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
601 PM CDT Wed Jul 8 2020
.SHORT TERM...(This Evening through Thursday)
Issued at 222 PM CDT Wed Jul 8 2020
Mid and upper level clouds across most of eastern SD with some
clearing in central SD. This has allowed for some heating in central
SD but temperatures still mostly upper 80s to lower 90s at 19z. The
surface front was just west of the area. Latest HRRR starting to
back off on the more widespread convection in the James Valley from
about 22-01z and starting development a little later and mostly in
south central SD. Thunderstorms do still expand northward after this
but more in the 1-3z window. This seems to make some sense as the
cap is fairly robust and the HRRR and RAP were both eroding the cap
by what appears to be some sort of diurnal mixing of moisture
upwards. This seems pretty likely, but not sure if the 6 to 10
degree C rises in dew point and a 2 degree C or so fall in
temperature near 700 mb is plausible. There is no mid level moisture
upstream at DDC or LBF. If the cap cannot break late this afternoon
there does appear to be a wave moving into the panhandle of NE that
could move into north central NE from roughly 0-3z and would kick
start the convection. One other concern is the surface low to the
northwest is steady state or filling a bit so the winds at the
surface are not back and converging on the surface front but
remaining southwest. Once the convection gets going suspect that
anything that can develop north of I-90 will move northeast and
dissipate shortly after sunset or become more organized north of our
area. The activity in NE has a better chance of holding together
into the later night hours and could bring a MCV into northwest IA
Thursday morning. This would bring a chance for some isolated strong
updrafts into IA on Thursday morning and early afternoon.
As for the environment, if storms get going in central SD late this
afternoon CAPE values are burly, around 2500 to 3000 J/kg with
decent unidirectional shear. This might support a splitting
supercell or two with left movers racing north northeast about 35
to 40 mph and right movers moving southeast about 15 to 20 mph. Low
level inflow oriented from the south and southwest so in all
likelihood storms will progress east and southeast for a time, then
start to drop a little more due south as the new updrafts form and a
possible cold pool starts to drive development. Later tonight it
would mainly be a wind threat and this would likely be close to the
Missouri River.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 222 PM CDT Wed Jul 8 2020
On Thursday increased pops in northwest IA with concerns that the
MCV will drift northeast and bring some showers and thunderstorms.
The main concerns for this will likely be farther east but northwest
IA should still see some activity. And once again a few stronger
updrafts are possible with hail the main threat. Otherwise
temperatures and humidity will be a bit more seasonal with highs in
the 80s and dew points in the 60s.
Thursday night should be quiet as upper level ridging spreads across
the area. This will allow for quieter weather, lighter winds and
Friday morning lows in the lower to mid 60s.
Friday and especially Friday night have some red flags for severe
weather potential. A fairly strong wave is expected to move onto the
Western High Plains and into eastern SD, southwest MN and northwest
IA by evening. Models very agreeable in producing a westerly upper
level jet with winds averaging about 50 to 90 knots. This really
cranks up the low and mid level wind field and in turn of course
offers a significant increase in available shear. CAPE values appear
as though they will be a bit lower, likely 1500 to 2000 J/kg. Would
expect an environment like this to produce a larger scale bowing
segment if model timing is correct.
Saturday continues the trend of highs in the 80s as the main wave
associated with this strong jet streak drops southeast. Will likely
see some lingering showers and thunderstorms east of Interstate 29
but for now looks like a dry sounding so only small chances.
Saturday night through Sunday night looks quiet with dry northwest
flow aloft. There are hints that another fairly strong wave will
move into the area on Monday but Monday through Wednesday far enough
out to not really bite on anything other than what looks like a
continued busy weather pattern with highs in the 80s to lower 90s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 554 PM CDT Wed Jul 8 2020
Main impact this evening will be scattered thunderstorms
developing along a weak cold front, likely remaining east of
KHON/K9V9 and west of Interstate 29 early this evening. This
activity will affect locations near KHON initially, then trek
east overnight toward KFSD and KSUX with strong wind gusts, large
hail, and heavy rain possible with the strongest storms this
evening. Confidence is low as to whether storms will make it to
KFSD and KSUX; could see storms, just rain, or just lower VFR
ceilings, most likely from 04-08z near KFSD and 07z-11z at KSUX.
Outside of storms, VFR conditions are expected. Gusty south winds
should decrease after sunset, turning north behind the front
overnight. Expect VFR conditions to prevail early Thursday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...BP
Hazardous weather outlook, Jul 8, 4:32 AM CST, 15 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
532 AM CDT Wed Jul 8 2020
IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-SDZ071-
091045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Dixon-Dakota-
Union-
532 AM CDT Wed Jul 8 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Today and tonight.
Heat index values of 95 to 100 are expected this afternoon.
Thunderstorms are possible this evening into the overnight hours.
Some thunderstorms may produce hail to the size of nickels and wind
gusts to 70 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional thunderstorms are possible Thursday morning. An isolated
wind gust to 60 mph is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible after 8 pm tonight.
MNZ071-072-080-097-098-SDZ038>040-050-052>070-091045-
Lincoln-Lyon-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-
532 AM CDT Wed Jul 8 2020
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
Heat index values of 95 to 100 are expected this afternoon.
Thunderstorms are possible late this afternoon into this evening.
Some thunderstorms may produce hail up to two inches in diameter and
wind gusts to 75 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional thunderstorms are expected Friday night. These storms may
produce large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible after 5 pm.
Thunderstorm Wind, Gregory
- When
- July 8, 8:00 PM CST to 8:03 PM CST
- Where
- Gregory County, 3.67 mi NE of Ft Randall
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.050, -98.570
South Dakota RWIS station SD588 near Fort Randall Dam measured a wind gust to 68 mph.
Thunderstorm Wind, Beadle
- When
- July 8, 9:10 PM CST to 9:13 PM CST
- Where
- Beadle County, 9.31 mi NNE of Yale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.560, -97.930
Tree branches from 3 to 4 inches in diameter were taken down in the yard.
Thunderstorm Wind, Beadle
- When
- July 8, 9:46 PM CST to 9:48 PM CST
- Where
- Beadle County, 5.95 mi SW of Wolsey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.330, -98.540
Strong winds displaced silo dump wagons.
Hail, Beadle
- When
- July 8, 9:55 PM CST to 9:57 PM CST
- Where
- Beadle County, 0.85 mi NW of Wolsey
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.410, -98.480
Hail was mostly pea-sized with some up to the size of a penny, which was accompanied by winds to around 45 mph.
Thunderstorm Wind, Kingsbury
- When
- July 8, 9:55 PM CST to 9:58 PM CST
- Where
- Kingsbury County, 3.49 mi N of Bancroft
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $36,000
- Reported by
- Public
- Coordinates
- 44.530, -97.760
A couple limbs from 6 to 8 inches in diameter were taken down by thunderstorm wind gusts. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Minnesota, July 8, 20201 death · 2 injured · $1.9 million · EF4 · 5 events
- Heat in Arizona, July 8, 20202 deaths · 2 events
- Tornadoes and Damaging Winds in Minnesota, July 8, 2020$2.4 million · EF2 · 23 events
- Lightning Strike in Indiana, July 8, 20201 death · 1 event
- Tornado and Hail in Nebraska, July 8 to 9, 2020$295,000 · EF0 · 61 events
- Hail and Damaging Winds in Vermont, July 8, 2020$275,000 · 1.5 in hail · 20 events
- Damaging Winds in New York, July 8, 2020$61,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 8, 2020$40,000 · 61 kt wind · 15 events
- Damaging Winds in Nebraska, July 8 to 9, 202070 kt wind · 37 events
- Damaging Wind in Minnesota, July 8, 2020$50,000 · 56 kt wind · 1 event
- Tornado and Flood in Minnesota, July 8 to 9, 2020$10,000 · EF0 · 33 events
- Damaging Winds and Heavy Rain in Iowa, July 8 to 9, 2020$20,000 · 61 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 910158, 910152, 910160, 910148, 910154.